“Here’s What Happened When I Stopped Taking Ozempic”: One Patient’s Story Navigating a New Normal

Updated: Jul. 11, 2024

Did she gain the weight back? Here's what she says, plus more mindful takeaways for the reported 15 million Americans who understand how "incredible" this woman's blood sugar and weight management felt.

hangers with different sizes in a store with an orange swirly graphic background
The healthy, Getty Images (2)

Ozempic, the brand name for semaglutide, is a widely used diabetes medication administered via weekly injections. Wegovy and Mounjaro are a couple competitors in this category, with Ozempic mimicking the action of a gut hormone known as GLP-1. GLP-1 stimulates the pancreas to produce more insulin. Additionally, it increases feelings of fullness and slows the emptying of the stomach, often resulting in a beneficial side effect you’ve probably heard about: Significant weight loss.

In 2022, Ozempic’s sales hit $8.5 billion and are projected to double by 2029, say some sources. Despite its effectiveness, a Reuters report notes that two out of three people on GLP-1 drugs like Ozempic discontinue their use within a year, often due to cost, accessibility, or weight loss plateaus.

When you stop taking Ozempic, a common outcome can be a return of the weight you lost. W. Scott Butsch, MD, an obesity medicine specialist at the Cleveland Clinic, explains that obesity is not a personal failing but rather “a dysfunction of the complex system that controls body weight, which is largely based on genetics.” Because of this, obesity is classified as a chronic disease that needs ongoing treatment, and without it, weight regain is likely.

For Sarah Thompson, a 39-year-old administrative assistant from Orlando, FL, stopping Ozempic in November 2022 after 12 months was a critical decision influenced by her plans to become pregnant. Sarah originally went on Ozempic for type 2 diabetes management, but the medication also supported her in losing nearly 40 pounds. Since Ozempic’s effects during pregnancy are not well-documented, a patient’s doctor may advise discontinuation.  “Ozempic served a dual purpose—it managed my blood sugar and helped with weight loss, which felt incredible,” Sarah shares.

Working closely with her endocrinologist, Sarah was well-prepared for potential changes post-treatment, including weight gain. Ahead, she now shares her experiences and the ongoing challenges she faces after ceasing the medication.

feet on a scale with green geometric background
The healthy, Getty Images (2)

What happens when you stop taking Ozempic

Sarah’s experience illuminates some of the common themes patients report when they go off their weight-loss injectable:

  • An average of two-thirds of the lost weight returns
  • Blood sugar fluctuates
  • Changes in the digestive system occur
  • Social and emotional adjustment may need to be addressed

Here are Sarah’s reflections and some medical explanations for each:

1. Weight is likely to return

A few weeks post-Ozempic, Sarah began to experience a noticeable increase in her appetite. “I found myself snacking more and feeling less full after meals,” she recounts. Concerned as the scale numbers began to rise—particularly during the holiday season, which compounded the issue—Sarah realized the importance of stricter dietary monitoring and consistent physical activity. “I made a commitment to watch my diet closely and incorporated regular walks during my breaks at work after I noticed a 12-pound increase,” she explains. Her registered dietitian provided invaluable support throughout this adjustment period.

Research from May 2022 corroborates Sarah’s experience, revealing that individuals who ceased using semaglutide and abandoned their lifestyle changes regained two-thirds of their weight within a year.

Dr. Butsch draws a parallel to blood pressure or cholesterol medications, explaining that just as stopping these can lead to higher levels, discontinuing weight loss drugs often results in a return to a higher weight.

Here are some strategies to help keep weight off after stopping Ozempic:

  • Maintain a balanced diet, focusing on high-fiber, high-protein, low-calorie foods.

  • Establish a regular exercise routine that includes both cardio and strength training.

  • Regularly consult with a healthcare professional or dietitian to adjust your health plan as needed.

  • Monitor your weight and health indicators regularly to catch any changes early.

  • Establish a consistent sleep schedule, ensuring you get at least seven to nine hours of sleep each night.

Gettyimages 2032148076 1616274581 Blood Sugar Ozempic
The healthy, Getty Images (2)

2. Blood sugar fluctuations

Upon stopping Ozempic, Sarah encountered fluctuations in her blood sugar levels. “Finding the right balance in that first month was quite challenging,” she explains. Through close collaboration with her endocrinologist, they successfully stabilized her blood sugar, and she now relies on Metformin for management.

Stopping Ozempic “cold turkey” is not recommended as it can lead to heightened blood sugar spikes and more pronounced dips. To mitigate these risks, healthcare providers typically recommend a gradual tapering of the medication, coupled with careful monitoring and necessary adjustments to ensure a safe transition off the drug.

While it is possible to resume Ozempic after a period of discontinuation, it is essential to consult with your healthcare provider before doing so. Mopelola Adeyemo, MD, MPH, an endocrinologist at UCLA, cautions that frequent pauses and restarts of Ozempic may complicate the process of establishing an effective medication regimen for diabetes management. When Ozempic is used solely for weight loss, the long-term consequence of intermittent use is a slowed-down down weight loss process.

Gettyimages 455237921 1457469395 Digestion Ozempic Jvedit
The healthy, Getty Images (2)

3. Changes in the digestive system

After stopping Ozempic, Sarah found improvement from previous digestive issues like nausea, occasional stomach upset, and constipation. “Stopping the medication and seeing those problems disappear was truly a relief,” she comments. Harvard Health notes that gastrointestinal symptoms are the most frequent side effects associated with GLP-1 drugs.

To help manage these symptoms, Sarah shares some tips that helped her: Eating slower, reducing portion sizes, and incorporating ginger tea into her routine.

Gettyimages 1330673341 1616274581 Emotional And Physical Readjustment Jvedit
The healthy, Getty Images (2)

4. Emotional and physical readjustment

Discontinuing Ozempic was a complex emotional and physical process for Sarah. Although she was relieved to see an end to some uncomfortable digestive issues, regaining weight proved to be emotionally challenging. “I’ve always struggled with depression and anxiety, and I feared they would worsen if I regained the weight. I was finally feeling comfortable in my skin,” she explains. With the help of her therapist, Sarah has been able to address some of her mental health challenges, recognizing that recovery is a continuous journey.

Although her weight has fluctuated, peaking at a 20-pound gain at one point, she is very happy with the positive changes in her lifestyle and acknowledges her emotional progress. “It got me in a better mindset about taking care of myself. I am not perfect at it, but I know I am headed in the right direction. I make better food choices, make an effort to get out and walk, and have even started to lift weights.”

Research shows a strong link between obesity, diabetes, and depression. If you encounter any mental health challenges, don’t hesitate to contact your healthcare provider. They can provide the necessary tools and support to help you manage these issues.

Gettyimages 2112991930 1457469395 Stop Taking Ozempic Injection Jvedit 2
The healthy, Getty Images (2)

How to prepare yourself to stop taking Ozempic

The best way to prepare yourself to stop taking Ozempic is planning beforehand around diet and lifestyle adjustments to sustain long-term weight loss. Andres Acosta, MD, PhD, bariatrician and gastroenterologist from the Mayo Clinic, recommends sticking to a healthy, low-calorie, high-protein diet. Incorporate movement into your routine that includes a mix of cardio and strength training. Seeking guidance from a registered dietician and a certified fitness coach can also help facilitate a smooth transition.

It is also essential to adhere to your healthcare provider’s instructions on discontinuing the medication safely. Abruptly stopping Ozempic, known as quitting “cold turkey,” is not recommended because it can lead to fluctuations in blood sugar levels and a return of appetite, which might cause swift weight gain and instability in glucose control.

Discuss this with your healthcare provider if you are considering restarting Ozempic after a pause. They can guide you on the appropriate timing and any necessary adjustments to your treatment plan to ensure you do so safely.

For more wellness updates, subscribe to The Healthy by Reader’s Digest newsletter and follow The Healthy on Facebook and Instagram. Keep reading: